Hail, Burnett
- When
- September 3, 5:22 PM CST
- Where
- Burnett County, Grantsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -92.680
There was dime size hail.
Thunderstorms brought large hail to parts of Northwest Wisconsin during the late afternoon and evening on September 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought large hail to parts of Northwest Wisconsin during the late afternoon and evening on September 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 250 PM CDT WED SEP 3 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 248 PM CDT WED SEP 3 2014 CONCERN FOR SHORT TERM IS TSTM/SVR TSTM CHANCES FOR LATE THIS AFTERNOON AND TONIGHT THEN ON THURSDAY. CURRENT SURFACE ANALYSIS INDICATE AREA OF THUNDERSTORMS JUST SOUTH OF FORECAST AREA. COME OF THESE STORMS EARLIER WERE SEVERE BUT NOW CONTAIN MAINLY HEAVY RAIN (1-2 INCHES IN AN HOUR). ANOTHER BROKEN LINE OF THUNDERSTORMS EXTENDS FROM NORTHERN ITASCA TO THE ARROWHEAD REGION. THIS IS ASSOCIATED WITH A WARM FRONT PUSHING NORTH THE FOCUS FOR TONIGHT IS TSTM LOCATIONS/SVR CHANCES. AN AREA OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN DEVELOPED ALONG A LINE FROM FSD TO MPX. THE LINE HAS SLOWLY MOVED NORTH DURING THE DAY AND IS ALONG THE SOUTHERN FORECAST REGION. THIS AREA OF PRECIPITATION HAS CURTAILED SOME OF THE MOISTURE PUSH INTO THE AREA. DEWPOINTS ARE IN THE UPPER 50S TO MIDDLE 60S WHILE SOUTH OF THE LINE...THEY ARE IN THE MIDDLE 60S TO LOWER 70S. SPC HAS THE AREA MAINLY SOUTH OF HIGHWAY 2 FOR A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE LATEST MODELS HAVE PUT THE STRONGEST DEVELOPMENT SOUTH OF DLH WITH THE BEST MOISTURE AND INSTABILITY. CAPES ARE FORECAST TO BE IN THE 1000-2000 RANGE AND GOOD 30-40 MPH DEEP SHEAR. THIS IS PROBABLY BEING REFLECTED CURRENTLY WITH THE PRECIPITATION. FOR TONIGHT...THE MODELS INDICATE THE STRONGEST THUNDERSTORMS WILL BE MAINLY SOUTH OF HIGHWAY 2. THERE WILL BE SOME STORMS FROM THE IRON RANGE TO THE ARROWHEAD THIS EVENING TO AN INSTABILITY AXIS IN THAT AREA. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN THREATS BUT CANNOT RULE OUT ANY TORNADOES THROUGH THIS EVENING. ANOTHER PROBLEM WILL BE RAINFALL AMOUNTS WITH THE HIGHER PW ATS (1.3-1.7) SO 1-2 INCHES OF RAIN IN A HOUR WOULD NOT BE OUT OF THE QUESTION. THE NEXT ROUND OF SEVERE WEATHER WILL BE ON THURSDAY WITH THE COLD FRONT MOVING THROUGH THE REGION. DEWPOINTS WILL CLIMB INTO THE MIDDLE 60S TO LOWER 70S MAINLY SOUTH OF DH INTO NW WI. THE FRONT WILL MOVE THROUGH AREA THURSDAY AFTERNOON AND EVENING DEVELOPING THUNDERSTORMS ALONG IT. SPC HAS THE REGION EAST OF A LINE FROM INL TO AIT INTO NW WI IN A SLIGHT RISK. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 248 PM CDT WED SEP 3 2014 THURSDAY NIGHT THROUGH TUESDAY... RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE EXITING THE REGION TO THE EAST THUR NIGHT AS A DEEP AREA OF LOW PRESSURE MOVES INTO ONTARIO. THE GREATEST THREAT FOR PRECIP LOOKS TO BE ACROSS THE ARROWHEAD AND INTO N-CENTRAL WI. THE OTHER CONCERN WILL BE GUSTY NW WINDS. A VERY TIGHT SFC PRES GRADIENT WILL SET UP ACROSS NRN MN THUR NIGHT AND THROUGH THE DAY FRIDAY...WHICH WILL INDUCE SUSTAINED WINDS 10 TO 20 MPH...AND GUSTS UP TO 25 MPH. HIGH PRESSURE BUILDS IN FROM THE WSW ON FRIDAY AS AN UPPER WAVE AND ASSOCIATED SFC INFLECTION TRACK EWD THROUGH SRN CANADA. THIS TROUGH IS EXPECTED TO REMAIN NORTH OF THE BORDER AS THE HIGH TO THE SOUTH DOMINATES AND KEEPS MUCH OF THE UPPER MIDWEST DRY THROUGH SUNDAY NIGHT. THE NEXT TROUGH MOVES INTO THE NRN PLAINS SUNDAY NIGHT AND LIFTS NEWD INTO THE UPPER MIDWEST ON MONDAY. THIS SYSTEM WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND STORMS TO THE NORTHLAND THROUGH TUESDAY. TEMPERATURES EARLY IN THE EXTENDED PERIOD WILL START OFF SLIGHTLY COOLER WITH HIGHS IN THE MID TO UPPER 60S AND OVERNIGHT LOWS IN THE 40S AND LOWER 50S. WOULD NOT BE SURPRISED TO SEE QUITE A FEW UPPER 30S ACROSS THE INLAND ARROWHEAD REGION SAT MORNING. A WARM UP LATE IN THE WEEKEND AND EARLY NEXT WEEK WILL PUSH HIGHS BACK INTO THE LOWER 70S AND OVERNIGHT LOWS INTO THE MID TO UPPER 50S. HOWEVER ANOTHER COOL DOWN IS POSSIBLE GOING INTO THE LATTER HALF OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1229 PM CDT WED SEP 3 2014 LINE OF THUNDERSTORMS TO THE SOUTH WILL SLOWLY ENCROACH UPON THE REGION THROUGH THE AFTERNOON. MODEL GUIDANCE IS KEEPING THE STORMS FROM TRACKING TOO FAR NORTH...BUT WILL CLIP BRD AND DLH AND PUSH ACROSS HYR THROUGH THE EVENING. A SECONDARY LINE OF WEAKER CONVECTION WILL DEVELOP OVER NE MN THIS AFTERNOON AND LINGER OVER THE REGION TONIGHT AS WELL. WILL LIKELY SEE FOG DEVELOP BEHIND THE SYSTEM WITH LIFR CIGS/VSBYS AND SOME -DZ POSSIBLE ALONG THE NORTH SHORE AND AROUND DLH. A FEW LIGHT RAIN SHOWERS ARE POSSIBLE THURSDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 70 53 65 / 70 40 20 10 INL 57 72 46 64 / 40 50 30 10 BRD 64 76 52 67 / 90 20 10 0 HYR 66 83 54 67 / 90 50 30 10 ASX 63 81 55 67 / 70 60 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...STEWART LONG TERM...BJT AVIATION...BJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 403 AM CDT WED SEP 3 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 403 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE INCREASING CHANCES OF THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THERE IS THE POTENTIAL THAT STORMS COULD BECOME SEVERE...ESPECIALLY FOR AREAS SOUTH OF HIGHWAY 2. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS ARE THE MAIN THREATS. THERE IS EVEN THE POTENTIAL FOR TORNADOES. PLEASE STAY TUNED FOR THE LATEST UPDATES ON THIS POTENTIAL FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE NORTHLAND THURSDAY AND THURSDAY EVENING WHEN A LOW PRESSURE SYSTEM AND ITS COLD FRONT MOVE THROUGH THE REGION. SOME STORMS COULD BE STRONG TO SEVERE THURSDAY AFTERNOON AND EVENING...PRIMARILY IN PARTS OF NORTHWEST WISCONSIN. THERE IS THE POTENTIAL OF GUSTY WINDS AND LARGE HAIL. THUNDERSTORMS ARE POSSIBLE OVER THE NORTHLAND MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-041200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 403 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER WESTERN LAKE SUPERIOR LATE THIS AFTERNOON AND THIS EVENING. THERE IS THE POTENTIAL FOR STRONG TO SEVERE STORMS. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE INCREASING EASTERLY WINDS OVER WESTERN LAKE SUPERIOR THURSDAY NIGHT. THE COMBINATION OF THE WINDS AND RESULTING WAVES COULD CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT. THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR MONDAY AND TUESDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 542 PM CDT WED SEP 3 2014 MNZ038-WIZ001-006-032315- BURNETT-DOUGLAS-PINE- 542 PM CDT WED SEP 3 2014 ...RAPIDLY DEVELOPING THUNDERSTORM NEAR DUXBURY... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR DUXBURY...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY TO NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... CLOVERTON... KINGSDALE... COZY CORNER... MOOSE JUNCTION... DAIRYLAND... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4639 9208 4619 9192 4606 9249 4610 9257 MCLOVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL PINE CITY 45.83N 92.97W
09/03/2014 E0.50 INCH PINE MN TRAINED SPOTTER
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
612 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 1 SSW PINE CITY 45.82N 92.97W
09/03/2014 E0.75 INCH PINE MN TRAINED SPOTTER
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL PINE CITY 45.83N 92.97W
09/03/2014 M0.25 INCH PINE MN TRAINED SPOTTER
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
616 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 NE PINE CITY 45.87N 92.94W
09/03/2014 E52 MPH PINE MN TRAINED SPOTTER
ALSO REPORTED PEA SIZED HAIL
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
622 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL PINE CITY 45.83N 92.97W
09/03/2014 M0.50 INCH PINE MN TRAINED SPOTTER
&&
KKThe Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
18 hail. Local standard time, as filed.
There was dime size hail.
The hail was reported from Long Lake.
There was also a lot of tree damage.
There was dime to nickel size hail.
There was also very heavy rain and strong winds.
In addition to the hail, there was tree damage from high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542807, 542808, 542809, 542810, 542811, 542812, 542813, 542815, 542816, 542817, 542818, 542819, 542820, 542821, 542822, 542824, 542825, 542827.